Hail, Montgomery
- When
- July 5, 3:04 PM EST
- Where
- Montgomery County, Pilot
- Measured
- 0.88 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.050, -80.367
Thunderstorms downed trees 3 miles north of Riner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 5th produced hail up to quarter size and damaging winds.Thunderstorm winds blew large limbs off trees 6 miles southeast of Critz and 2.5 miles south southwest of Timberlake, and downed trees and powerlines in Cave Spring.Thunderstorms downed trees 3 miles north of Riner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 12:24 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 124 PM EDT SAT JUL 5 2003 OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND SOME FOG AROUND. SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN ZONES GO CLOSER TO WARMER MAV. EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS. THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU NGT THRU SAT FOR NOW. FCSTID = 9 ROA 71 89 70 86 / 20 30 30 30 LYH 68 88 69 85 / 20 30 30 30 DAN 71 89 72 88 / 20 30 30 40 BLF 65 78 64 80 / 30 40 40 30 LWB 62 77 63 79 / 20 40 40 30 BCB 65 82 63 80 / 20 30 30 30 TNB 64 78 64 78 / 30 50 50 40 .RNK... NC...NONE. VA...NONE. WV...NONE. JH/JDS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 621 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE... LYNCHBURG...DANVILLE...AND MARTINSVILLE. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT JUL 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 10E WILKESBORO NC 0.88 IN HAIL
07/05/03 WILKES REPORTED BY SPOTTER.The Roanoke radar (KFCX), 9 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379633, 5379634, 5379637, 5379635, 5379636, 5379638.